Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 23, NWS Grand Forks, ND

December 6, 20185 counties in Minnesota; 7 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Dec 6, 2018, 3:28 AM CST for 5 counties in Minnesota; 7 counties in North Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2018, 3:28 AM CST (09:28 UTC)
Expired
Dec 6, 2018, 9:00 AM CST
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Roseau County, MN, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.5 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS43 KFGF 060928
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
328 AM CST Thu Dec 6 2018

MNZ001-004-005-007-008-013-NDZ006>008-015-016-026-027-054-061500-
/O.NEW.KFGF.WC.Y.0023.181206T0928Z-181206T1500Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Towner-Cavalier-Pembina-Ramsey-Eastern Walsh County-Nelson-
Grand Forks-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen,
Argyle, Newfolden, Middle River, Grygla, Thief River Falls, 
Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, 
St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin
328 AM CST Thu Dec 6 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Very cold wind chills. Wind chills 25 to 30 below zero.

* WHERE...Portions of northwest Minnesota and northeast North 
  Dakota.

* WHEN...Until 9 AM CST this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
1 follow-up statement
531 
WWUS43 KFGF 061503
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
903 AM CST Thu Dec 6 2018

MNZ001-004-005-007-008-013-NDZ006>008-015-016-026-027-054-061615-
/O.EXP.KFGF.WC.Y.0023.000000T0000Z-181206T1500Z/
West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington-
Towner-Cavalier-Pembina-Ramsey-Eastern Walsh County-Nelson-
Grand Forks-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen,
Argyle, Newfolden, Middle River, Grygla, Thief River Falls, 
Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, 
St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin
903 AM CST Thu Dec 6 2018

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills in all but a few isolated locations have risen above
-25 degrees, and will continue to improve through the rest of the
 morning as temperatures rise. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 5, 9:37 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Dec 5, 9:37 PM CST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
937 PM CST Wed Dec 5 2018

.UPDATE...
Issued at 932 PM CST Wed Dec 5 2018

Clearing line entering the northern valley with areas of clouds
and intermittent flurries within the strong cold advection
pushing south across the FA. North winds will persist overnight
into the morning with single digits above and below zero by dawn
and wind chill values in the 10 to 20 below range.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 225 PM CST Wed Dec 5 2018

Clouds continue today for most, although there is currently a
break in clouds within eastern North Dakota into the Red River
Valley which will allow for some brief sunshine this afternoon. A
couple of mid level waves and a surface cold front will swing
through from the north today into this evening bringing the chance
for widespread flurries, ending mainly before 3 AM. Some minor
accumulation may be possible but is largely expected to be under
half an inch.

Behind the cold front will be breezy winds out of the northwest
between 10-20 mph and colder air. Temperatures overnight into
Thursday morning will dip into the single digits on either side of
zero, possibly into the negative teens near the international
border. This will also lead to cold wind chills getting into the
teens below zero, nearing negative twenty near the international
border. Thursday remains cold and dry with highs into the single
digits to teens above zero, also featuring sun early with clouds
entering in from the west late.

.LONG TERM...(Thursday night through Wednesday)
Issued at 225 PM CST Wed Dec 5 2018

Expect generally quiet and mild December weather over much of the
next week.

Colder air will linger in the region Thursday night. Clouds in the
area may moderate temperatures a bit, developing as a weak
disturbance aloft moves through. Although Thursday night will not
feel as cold as Wednesday night, 850 mb temperatures in the teens
below will still make for Friday morning low temperatures in the
single digits above and below zero.

From Friday into Saturday, warmer temperatures aloft combine with
southerly return flow to bring milder air into the region. With a
low level jet developing Saturday, see some potential for a breezy
Saturday afternoon if boundary layer mixing is able to extend beyond
a few thousand feet. As the region remains in northwest flow aloft
through Sunday, several shortwave troughs aloft push through
adjacent to the forecast area, but with dry mid to upper level and
weak moisture, these features do not look to bring measurable
precipitation at this time.

Looking into early next week, mild air and a quiet weather pattern
continue to dominate the forecast as ridging aloft builds through
the Plains. Despite some small day-to-day variance due to cloud
cover and other weaker influences, much of the weekend and early
next week will see daytime highs in the upper teens and 20s, perhaps
even reaching or surpassing the freezing mark on a day or two in the
southern valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 625 PM CST Wed Dec 5 2018

MVFR CIGs expected to continue to erode mainly from north to south
lingering longest at FAR and BJI into the late evening or early
overnight time frame. Once the MVFR and -sn scatters out winds
will be northerly and could gust to near 20kts for a period
overnight. Tomorrow expected light winds and VFR conditions.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...CJ
LONG TERM...BP
AVIATION...JK
Hazardous weather outlook, Dec 5, 2:53 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
253 PM CST Wed Dec 5 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-062100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
253 PM CST Wed Dec 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

While no hazardous weather is expected at this time, wind chills
tonight into Thursday morning will dip into the teens to near
twenty below zero for much of the area. Those sensitive to cold
temperatures should plan accordingly tonight into Thursday morning

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CJ

Nearby

Wind Chill Advisories in North Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.